Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 14, NWS Indianapolis, IN

April 2, 2009Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 2, 2009, 7:17 PM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 7:17 PM EDT (23:17 UTC)
Expired
Apr 2, 2009, 7:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 6:27 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 022317
SVRIND
INC005-031-079-022345-
/O.NEW.KIND.SV.W.0014.090402T2317Z-090402T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF COLUMBUS...
  SOUTHWESTERN DECATUR COUNTY IN CENTRAL INDIANA...
  NORTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 745 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 18 MILES SOUTHEAST OF COLUMBUS TO 9 MILES SOUTHEAST OF 
  COLUMBUS...MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWBERN AROUND 730 PM EDT...
  HARTSVILLE AROUND 735 PM EDT...
  BURNEY AROUND 740 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 66 AND 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3903 8545 3902 8581 3907 8581 3906 8585
      3905 8587 3934 8610 3934 8577 3935 8563
TIME...MOT...LOC 2316Z 160DEG 29KT 3912 8561 3911 8584

$$
50
2 follow-up statements
000 
WWUS53 KIND 022329
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT THU APR 2 2009

INC005-031-079-022345-
/O.CON.KIND.SV.W.0014.000000T0000Z-090402T2345Z/
BARTHOLOMEW-DECATUR-JENNINGS-
729 PM EDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN JENNINGS...BARTHOLOMEW AND SOUTHWESTERN DECATUR
COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM LETTS TO COLUMBUS...MOVING NORTH AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HARTSVILLE AROUND 735 PM EDT...
  BURNEY AROUND 740 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3902 8581 3907 8581 3905 8587 3934 8610
      3935 8563 3908 8548
TIME...MOT...LOC 2329Z 160DEG 29KT 3922 8562 3922 8587

$$

50
000 
WWUS53 KIND 022345
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT THU APR 2 2009

INC005-031-079-022355-
/O.EXP.KIND.SV.W.0014.000000T0000Z-090402T2345Z/
BARTHOLOMEW-DECATUR-JENNINGS-
745 PM EDT THU APR 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JENNINGS...
BARTHOLOMEW AND SOUTHWESTERN DECATUR COUNTIES HAS EXPIRED...

THE STORMS HAVE EXITED THE AREA.

LAT...LON 3902 8581 3907 8581 3905 8587 3934 8610
      3935 8563 3908 8548
TIME...MOT...LOC 2345Z 160DEG 29KT 3934 8568 3934 8593

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:07 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 2, 7:07 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT THU APR 2 2009

.AVIATION...FOR 06Z TAFS

SFC LOW ACRS NCNTRL AR WL LIFT NE ALONG THE OH RVR VLY OVERNGT.
MEANWHILE...BROAD AREA OF HEAVY RAIN/TRWS IN ASSOCIATION WITH A
SCOUT WAVE AHEAD OF ERN OK/TX TROF HAS MOVED OVER HUF AND BMG .
LOOKING AT REGIONAL RADAR...THIS ACTIVITY SHOULD MAKE IT TO IND AND
LAF AROUND 01Z. ACTIVITY SHOULD LAST 3 HOURS OR MORE SOLID BASED ON
TRACKING. UPSTREAM OBS HAVE SHOWN IFR VBSYS AND MVFR CIGS IN TRWS
WHICH SHOULD CONT ACRS OUR TERMINALS. BASED ON INSTABILITY
PROGS...AND LIGHTNING STRIKE TRENDS...WL GO AHEAD WITH TRWS IN THE
MAIN GROUP UNTIL LATE EVE/EARLY OVERNGT WHEN INSTABILITY IS EXPECTED
TO WANE. RADAR TRENDS DONT SUPPORT MORE THAN VCSH AFTER THE INITIAL
AREA OF STORMS MOVES ACRS. HOWEVER...MODEL TIME SECS FAVOR IFR CIGS
OVERNGT THROUGH MID MRNG. THEN...CIGS TO LIFT AND SCATTER DURING THE
AFTERNOON. VERY STG SFC PRES GRADIENT AFT 12Z 03 APR AND SHOULD BE
AFTERNOON SS...SO NW WINDS ABV 20 KTS AND GUSTS TO 35 KTS PSBL.

&&

.PREV DISCUSSION...STRONG LOW RES WAS FOUND OVR WRN ARKANSAS EARLY
THIS AFTERNOON AND A WARM FRONT EXTENDED NORTHWARD ACRS MO TO
CENTRAL IL AN NW INDIANA. SE SFC FLOW WAS IN PLACE ACRS INDIANA AND
DEW POINTS WERE IN THE MIDDLE 30S. RADAR MOSAICS SHOW A LARGE AREA
OF SHOWERS AND EMBEDDED TSRA OVR NE ARKANSAS SLIDING NE.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT...WL USE A BLEND.

THE STRONG LOW PRES SYS IS EXPECTED TO PUSH TOWARD AND ALONG THE
OHIO RVR TONIGHT. 300K GFS ISENTROPIC SFC SHOW GOOD LIFT AFT 00Z
TONIGHT ALONG WITH SPECIFIC HUMIDITIES INCREASING TO 5 G/KG BY 06Z.
FORECAST SOUNDINGS ALSO SHOW A VERY MOIST COLUMN WITH PWATS OVER 1
INCH. TIME HEIGHT SECTIONS ALSO PLENTY OF MOISTURE ALONG WITH STRONG
VV. HENCE WITH ALL THIS GOOD FORCING WL USE 100 POPS...AGREEING
WITH THE MAVMOS. INSTABILITY SEEMS RATHER LIMITED AT THIS
POINT...ESPECIALLY WITH DEWPOINTS IN THE 30S. EXPECT DEW POINT TEMPS
TO SURGE AS MORE MOIST AIR GET PULLED NORTH RIGHT AHEAD OF THE LOW.
STILL WITH CAPES LESS ONLY REACHING THE 200-500 RANGE ACRS THE FA
AND CONVECTION MUCH FARTHER SOUTH ROBBING MOISTURE...WIDESPREAD
THUNDER IS APPEARING LESS LIKELY. WL KEEP A MENTION FOR SOME RUMBLES
THOUGH. GIVEN THE EXPECTED RAINFALL WL LOOK TOWARD WETBULBS FOR
LOWS.

WRAP AROUND MOISTURE LOOKS TO LINGER ON FRIDAY MORNING. A FEW SCT
SHRA CANNOT BE RULED OUT...PARTICULARLY ACRS THE EAST. MID LEVELS
DRY OUT CONSIDERABLY AFT 18Z...SIGNALING THE END OF THE PCPN AS THE
UPPER RIDGE BUILDS FROM THE WEST. EXPECT CLOUDS TO DECREASE ON FRI
AS THE DAY PROGRESSES AS THE LOW DEPARTS AND THE RIDGE ARRIVES. AS
H8 TEMPS FALL TO AROUND 0C BY 00Z SAT WL LEAN 1-2 DEGREES COOLER
THAN THE MAVMOS ON FRI HIGHS.

RIDGE OF HIGH PRES SETTLES OVR INDIANA ON FRI NIGHT AND SAT. WITH A
DRY COLUMN AND SUBSIDENCE EXPECT MOCLR SKIES. WL LEAN A LITTLE
COOLER ON LOWS AND BUT STICK CLOSE ON HIGHS AS MAVMOS SEEMS TO
HANDLE THAT PRETTY WELL.

EXPECT CLOUDS TO INCREASE ON SAT NIGHT AHEAD OF THE APPROACHING LOW
ON SUNDAY AND WL USE AN INCREASING CLOUDINESS TREND ALONG WITH LOW
TEMPS WARMER THAN MAVMOS.

AS FOR THE EXTENDED...ANOTHER COUPLE OF LOW PRESSURE SYSTEMS WILL
PUSH ACRS THE RGN ALONG WITH A RIDGE IN BETWEEN. THE FIRST SYSTEM
WILL PUSH ACRS ON SUNDAY...SPREADING SHRA AND TSRA ACRS CENTRAL
INDIANA. IN THE WAKE OF THIS LOW BROAD LOW PRES WL REMAIN ACRS THE
RGN WITH A COLD NRNLY AND CYCLONIC FLOW ACRS INDIANA. THUS SHUD
ALLOW FOR PLENTY OF CLOUDS ON MONDAY ALONG WITH CONVECTIVE SHRA OR
SHSN. ACCUMULATIONS WL BE QUITE MINIMAL...BUT CLOUDS AND COLD WL
KEEP TEMPS BELOW NORMAL AND HAVE CUT MEXMOS TEMPS.

UPPER RIDGE BUILDS IN FOR TUESDAY AND WEDNESDAY AND A MODERATING
TURN IN TEMPERATURES ARE EXPECTED. ANOTHER LOW APPROACHES ON
THURSDAY...BUT WILL HOLD OFF ON POPS RIGHT NOW AS THE PROGRESSION OF
THIS STORM COULD BE DELAYED BY THE RIDGE THAT WL BE IN PLACE. WL
STILL CONTINUE THE SLOW WARMING TREND IN TEMPS HOWEVER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...PUMA
Hazardous weather outlook, Apr 2, 4:04 PM EDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT THU APR 2 2009

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
404 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER A LARGE PART OF
CENTRAL INDIANA TONIGHT. A STRONG LOW PRESSURE SYSTEM WILL MOVE
TOWARD INDIANA TONIGHT AND SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE STATE. SOME OF THESE STORMS COULD BECOME SEVERE LATER
THIS EVENING WITH DAMAGING WIND...HAIL AND FREQUENT LIGHTNING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY. REMEMBER THAT
LIGHTNING IS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Apr 2, 6:59 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT THU APR 2 2009

INZ064-065-071-072-022330-
BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
659 PM EDT THU APR 2 2009

...STRONG THUNDERSTORM ADVISORY FOR JENNINGS...NORTHEASTERN
JACKSON...SOUTHEASTERN BARTHOLOMEW AND SOUTHWESTERN DECATUR COUNTIES
UNTIL 730 PM EDT...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF SEYMOUR TO 8 MILES EAST OF
SEYMOUR...AND MOVING NORTH AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  HAYDEN AROUND 705 PM EDT...
  BUTLERVILLE AROUND 710 PM EDT...
  SCIPIO AROUND 715 PM EDT...
  AZALIA AROUND 720 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

50

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.